Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Nashville, TN

May 2, 2002Clay County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2002, 11:35 AM CDT for Clay County, Tennessee. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 11:35 AM CDT (16:35 UTC)
Expired
May 2, 2002, 12:00 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Clay County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:36 AM CDTHail 1.25Celina, TNHail the size of half dollars were reported.
May 2, 11:42 AM CDTHail 1.75Celina, TNGolf ball size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS54 KOHX 021635
SVRBNA
TNC027-021700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1135 AM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN TENNESSEE

* UNTIL NOON CDT

* AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF CELINA...OR 11 MILES SOUTHEAST
  OF TOMPKINSVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHEASTERN CLAY COUNTY BY 1150 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

LAT...LON 3657 8568 3643 8554 3673 8502 3692 8522

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:04 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 2, 10:04 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1004 AM CDT THU MAY 2 2002

CURRENTLY, COLD FRONT HAS EDGED INTO OUR NORTHWEST ZONES, WITH
SCATTERED SHOWERS POPPING UP ALONG AND AHEAD OF THE FRONT. STRONGER
THUNDERSTORMS ARE STILL OCCURRING BEHIND THE FRONT IN KENTUCKY, AND
EXPECT STRONGER ACTIVITY TO MAKE ITS WAY INTO MIDDLE TENNESSEE THIS
AFTERNOON. 12Z SOUNDING FROM OHX SHOWS A MOIST, HIGHLY UNSTABLE,
STRONGLY SHEARED ENVIRONMENT, BUT WITH LOW CLOUDS RETARDING SURFACE
HEATING, AND AN ELEVATED INVERSION BETWEEN 700 AND 750 MB, BELIEVE
OUR CHANCE FOR SEVERE THUNDERSTORMS IS VERY SMALL.

WILL UPDATE THE ZONE FORECAST SHORTLY TO REFLECT THE DECREASED
CHANCE OF SEVERE WEATHER, AND THE EFFECTS OF THE COLD FRONTAL
PASSAGE. AT 15Z, THERE WAS A 20 DEGREE DIFFERENCE IN TEMPERATURE
BETWEEN BNA AND PAH, SO WE WILL LIKELY SEE RAPIDLY DECREASING
TEMPERATURES BEHIND THE FRONT.

.BNA...NONE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:37 AM CDTSevere Thunderstorm WarningOHXClay23 min
May 2, 11:38 AM CDTSevere Thunderstorm WarningOHXClay22 min
May 2, 11:43 AM CDTSevere Thunderstorm WarningOHXPickett32 min
May 2, 3:18 PM CDTSevere Thunderstorm WarningOHXHickman27 min
May 2, 3:28 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson47 min
May 2, 3:54 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall36 min
May 2, 3:57 PM CDTSevere Thunderstorm WarningOHXRutherford48 min
May 2, 4:04 PM CDTSevere Thunderstorm WarningOHXWayne41 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningOHXLewis, Maury50 min
May 2, 4:16 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White44 min
May 2, 4:25 PM CDTSevere Thunderstorm WarningOHXCoffee50 min
May 2, 4:33 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
May 2, 4:54 PM CDTSevere Thunderstorm WarningOHXCumberland36 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningOHXVan Buren28 min
May 2, 5:13 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln47 min
May 2, 6:01 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.